Warfarin May Increase Joint Replacement Risk in Osteoarthritis Patients

November 11, 2020
Laird Harrison

The use of the anticoagulating drug warfarin can lead to vitamin K deficiencies in patients with osteoarthritis, making it more likely they will need knee and hip replacement, researchers say.

The use of the anticoagulating drug warfarin can lead to vitamin K deficiencies in patients with osteoarthritis, making it more likely they will need knee and hip replacement, researchers say.

“Our study demonstrated that people on warfarin had a higher risk of hip or knee replacement which is an end-stage of osteoarthritis,” said Priyanka Ballal, M.D., rheumatology fellow at Boston University Medical Center. She presented the findings at the annual meeting of the American College of Rheumatology on Saturday.

Vitamin K deficiencies have long been linked to osteoarthritis, but until now, no studies had specifically investigated the possibility that vitamin K antagonistic drugs like warfarin might have adverse effects on patients suffering from osteoarthritis.

To learn more about the relationship between warfarin use and osteoarthritis, Dr. Ballal and her colleagues conducted a nested, case-controlled study using data on patients obtained from the Health Improvement Network in the United Kingdom. The patients were all between the ages of 40 and 89 years and suffered from atrial fibrillation, which required them to take anticoagulating drugs. The researchers compared rates of hip and knee replacement surgery among patients who used warfarin and patients who used direct oral anticoagulants (DOACs) which do not inhibit vitamin K functioning.

The researchers excluded patients who were ineligible for surgery due to severe comorbidities, patients who used both drugs in the study period, anyone who had a knee or hip replacement before 2014, and patients who took warfarin or direct oral anticoagulants within one year prior to the study period.

The study identified 913 patients who had had hip or knee replacement surgery, 35.1 percent of whom were oral anticoagulants-users and 64.9% of whom were warfarin-users. After controlling for confounding variables, the researchers determined that patients using warfarin had 1.57 times higher odds of having a knee replacement or a hip replacement than patients using oral anticoagulants.

The researchers also found that the risk of knee or hip replacement surgery increased with the duration of warfarin use compared to oral anticoagulants use.

Dr. Ballal was careful to note the limitations of her study. “As with all observational studies, there is potential for residual confounding,” she said. “Given the prevalence and impact of osteoarthritis, and lack of effective therapies available for osteoarthritis, these data support need for a well-powered randomized controlled trial of vitamin K supplementation in osteoarthritis.”

However, it’s not too early for clinicians to consider prescribing “Direct oral anticoagulants over warfarin when indicated in people with or at risk of osteoarthritis.”

_____________
REFERENCE

ABSTRACT: 0934. “Warfarin Use and Risk of Knee and Hip Replacements.” The annual meeting of the American College of Rheumatology. 11:30 AM, Saturday, Nov. 7, 2020.

Related Content:

ACR | Clinical News | Rheumatology